Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 283, NWS Pittsburgh, PA

September 9, 2003Beaver County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Sep 9, 2003, 4:37 PM EDT for Beaver County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 9, 2003, 4:37 PM EDT (20:37 UTC)
Expired
Sep 9, 2003, 7:30 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Beaver County, PA

The radar

The Pittsburgh radar (KPBZ), 20 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.6 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 092038
FFWPBZ
PAC007-092330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
437 PM EDT TUE SEP 9 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BEAVER COUNTY IN PENNSYLVANIA

* UNTIL 730 PM EDT

* AT 435 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED ABOUT 2 
  INCHES OF RAIN IN EASTERN AND CENTRAL BEAVER COUNTY.

* LOCATIONS IN THE WARNING...FOMBELL AND OTHER LOCATIONS ALONG
  CONNOQUENESSING CREEK...INCLUDING CAMP GROUNDS.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.
1 follow-up statement
000 
WGUS71 KPBZ 092225
FFSPBZ
PAC007-092300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
625 PM EDT TUE SEP 9 2003

THE FLASH FLOOD WARNING FOR BEAVER COUNTY IN PENNSYLVANIA HAS BEEN 
CANCELLED. THE EARLIER...SLOW MOVING THUNDERSTORM...HAS DIMINISHED 
CONSIDERABLY AND IS NO LONGER A THREAT.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 2:58 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Sep 9, 2:58 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
258 PM EDT TUE SEP 9 2003

WDLY SCT SHWRS AND EVEN SOME ISOLD TSTMS CONTG TO POP UP MNLY OVR
NRN PTN CWA THIS AFTN INVOF SFC TROF. CNVCTN SHUD DIE BY ARND
SUNSET. PLAN TO MENTION POPS ONLY FOR ERY EVE...THEN PTCLDY WITH
PATCHY FOG ONCE AGN.

STILL SHUD BE ENUF MOISTURE FOR SOME CU WED...THEN ATMOS SHUD DRY
OUT. WL GO PTSNY WED...MOCLR/SNY REST OF WEEK.

NEXT CHC OF PCPN WL BE ON SUN AND MON WITH SLO MOVG FNT PUSHING ACRS
RGN.

FCSTID =   14
PIT   57  77  55  79 /  20  10  10  10
HLG   57  77  55  79 /  20  10  10  10
MGW   57  77  55  79 /  20  10  10  10
ZZV   57  77  55  79 /  20  10  10  10
PHD   57  77  55  79 /  20  10  10  10
FKL   52  72  52  76 /  20  10  10  10
DUJ   52  72  52  76 /  20  10  10  10
LBE   57  77  55  79 /  20  10  10  10
BTP   55  75  54  77 /  20  10  10  10
IDI   55  75  54  77 /  20  10  10  10
ODM   53  74  51  76 /  20  10  10  10

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
Hazardous weather outlook, Sep 9, 5:07 AM EDT, 11 hours 30 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-090900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
507 AM EDT TUE SEP 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Sep 9, 3:50 PM EDT, 47 minutes before
PAZ020-092045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
350 PM EDT TUE SEP 9 2003

AT 3:45 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAINFALL OVER NORTHEAST BEAVER COUNTY.
THESE STORMS ARE MOVING SLOWLY TO THE SOUTHWEST AT 15 MPH.

BE ALERT FOR PERIODS OF HEAVY RAIN...GUSTY WINDS AND DANGEROUS
LIGHTNING.  IF YOU ARE DRIVING...THERE WILL BE REDUCED VISIBILITY AND
PONDING OF WATER ON ROADWAYS SUCH AS THE TURNPIKE...ROUTE 60...AND
ROUTE 51.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE WEST
MAYFIELD...BEAVER FALLS...AND CHIPPEWA THROUGH 4:45 PM.

IF YOU EXPERIENCE HIGH WATER OR STORM-RELATED DAMAGE...PLEASE CALL
THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.